Grapefruit is one of nature’s many delicious treats. But could this
-rich fruit be putting you in harm’s way by dangerously interacting with your medications?
Grapefruits are low in calories and packed with benefits. One cup of fresh grapefruit gives you a huge serving of vitamin C (79 mg), not too mention other important nutrients like
folate, beta carotene, and lycopene.
With all of these excellent qualities in one fruit, it is hard to imagine that it can cause harm. But having a diet that includes grapefruit and taking certain medications can negatively impact your health.
Cytochrome P-450 is a group of enzymes located throughout the body, with the largest amount found in the liver and the intestinal walls. This family of enzymes is responsible for making chemical reactions needed to breakdown many different compounds, from food to drugs. CYP3A4 is the most abundant member of the enzyme family. It is responsible for breaking down approximately 60% of the drugs we take.
When grapefruit or grapefruit juice is consumed, a compound within the grapefruit disrupts the CYP3A4 enzyme’s ability to metabolize a drug. If a drug is not adequately metabolized, higher levels of the drug may enter the bloodstream, which can lead to a potentially dangerous situation. These interactions have been observed within a few hours after consuming grapefruit and may last for up to three days. As little as eight ounces (237 milliliters) can have an effect on the metabolism of some drugs. Some other citrus fruits, such as pomelos and Seville oranges (a bitter orange used in marmalades and compotes) can have similar effects.
Below are examples of medications that can be affected by grapefruit.
Calcium channel blockers—used to treat
high blood pressure
Antiarrhythmics—used to treat
heart rhythm abnormalities
Immunosuppressants, such as cyclosporine, sirolimus, or tacrolimus, which are used to treat
or prevent organ transplant rejection
Statins, such as atorvastatin, simvastatin, or lovastatin, which are used to treat
Antipsychotics—used to treat
bipolar disorder, and
- Antiparasitic agents, such as artemether
- Other medications, such as sildenafil, mifepristone, methadone, and cilostazol
In light of this interaction information, would it be safer to avoid grapefruit? Although a possible drug interaction is a serious matter, giving up grapefruit may not be necessary. If you are taking any medications and you enjoy eating grapefruit or drinking grapefruit juice, it is important that you talk with your doctor. Ask
about the possibility of interactions with any prescription or over-the-counter drug that you are taking. Your doctor may be able to prescribe a medication that won't interact with grapefruit juice.
American Academy of Family Physicians. Medicine interactions with grapefruit: what you should know. Am Fam Physician. 2006;74(4):611. Available at: http://www.aafp.org/afp/2006/0815/p611.html. Accessed March 31, 2014.
Grapefruit/grapefruit juce drug interaction information for health professionals. University of Florida College of Pharmacy Center for Drug Interaction Research and Education website. Available at: http://www.druginteractioncenter.org. Accessed March 31, 2014.
Grapefruit, raw, pink and red and white, all areas. USDA National Nutrient Database for Standard Reference website. Available at: http://ndb.nal.usda.gov/ndb/foods/show/2299. Accessed March 31, 2014.
Stump AL, Mayo T, et al. Management of grapefruit-drug interactions.
Am Fam Physician. 2006;74(4):605-608.
Verapamil. EBSCO DynaMed website. Available at: http://www.ebscohost.com/dynamed. Updated January 18, 2013. Accessed March 31, 2014.
Zeratsky K. Grapefruit juice: beware of dangerous medication interactions. Mayo Clinic website. Available at: http://www.mayoclinic.org/healthy-living/consumer-health/expert-answers/food-and-nutrition/faq-20057918. Updated January 31, 2013. Accessed March 31, 2014.
Last reviewed April 2014 by Michael Woods, MD
Please be aware that this information is provided to supplement the care provided by your physician. It is neither intended nor implied to be a substitute for professional medical advice. CALL YOUR HEALTHCARE PROVIDER IMMEDIATELY IF YOU THINK YOU MAY HAVE A MEDICAL EMERGENCY. Always seek the advice of your physician or other qualified health provider prior to starting any new treatment or with any questions you may have regarding a medical condition.
Copyright © EBSCO Publishing. All rights reserved.